Wyoming, 2012

High Wind in Wyoming, January 25, 2012

January 25, 2012 · NWS CYS · 10 events in 4 counties and zones

Fast winds in the mid and upper levels of the atmosphere and a tight low level pressure gradient produced strong and gusty west to southwest winds throughout portions of south central and southeast Wyoming.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Fast winds in the mid and upper levels of the atmosphere and a tight low level pressure gradient produced strong and gusty west to southwest winds throughout portions of south central and southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 24, 10:57 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 24, 10:57 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 PM MST TUE JAN 24 2012

.AVIATION...06Z TAF ISSUANCE...
MAIN AVIATION CONCERN WILL CENTER AROUND INCREASING WIND ACROSS
SOUTHEAST WYOMING AIRFIELDS TONIGHT. SOUTHWEST WINDS WILL
INCREASE THROUGH THE MORNING HOURS ON WEDNESDAY AND PEAK AT AROUND
MIDDAY. WIND GUSTS OF 25 TO 35 KNOTS WILL BE FAIRLY COMMON BY
WEDNESDAY AFTERNOON. TURBULENCE WILL ALSO INCREASE IN AND AROUND
SOUTHEAST WYOMING ON WEDNESDAY. VFR CONDITIONS WILL LARGELY
PREVAIL AT AIRFIELDS. THE EXCEPTION WILL BE A KRWL WHERE MVFR CIGS
WILL MOVE IN FOR LATE WEDNESDAY AFTERNOON AND EVENING.

&&

.PREV DISCUSSION... /ISSUED 939 PM MST TUE JAN 24 2012/

UPDATE...
WINDS HAVE BEGAN TO TICK UPWARDS OVER THE PAST HOUR...WITH GUSTS
OF 25 TO 35 MPH OBSERVED IN THE ARLINGTON...BORDEAUX AND VEDAUWOO
AREAS. LOWEST GATE OF THE MEDICINE BOW PROFILE HAS ALSO INCREASED
BY ABOUT 15 KNOTS SINCE SUNSET. THE PERIOD OF STRONG WINDS REMAINS
ON TRACK ACROSS THE TYPICALLY WINDY AREAS BEGINNING EARLY
WEDNESDAY AND CONTINUING THROUGH WEDNESDAY EVENING. TEMPERATURES
WILL LIKELY BE STEADY OR SLOWLY RISE ACROSS MOST OF SOUTHEAST
WYOMING OVERNIGHT AS MID-LEVEL WAA COMBINES WITH AMPLE LLVL
MIXING.

.PREV DISCUSSION... /ISSUED 233 PM MST TUE JAN 24 2012/

SHORT TERM...TONIGHT THROUGH FRIDAY

FORECAST CHALLENGES DEAL WITH TEMPERATURES AND HIGH WIND LOCATION
AND TIMING TONIGHT THROUGH WEDNESDAY.

CURRENTLY...SURFACE TROUGH THAT MOVED THROUGH EARLY THIS MORNING
CONTINUES TO PUSH INTO CENTRAL NEBRASKA AND KANSAS THIS AFTERNOON.
RADAR TRENDS SHOWING AREA OF SNOW RAPIDLY DECREASING AND SHIFTING
SOUTHEASTWARD WITH THE FRONT. SURFACE HIGH PRESSURE CURRENTLY
RESIDES OVER EASTERN IDAHO THIS AFTERNOON. FINALLY THE NEXT
PACIFIC STORM SYSTEM IS PUSHING INTO WASHINGTON AND WESTERN
MONTANA THIS AFTERNOON TO THE NORTH OF THE HIGH. THESE TWO
FEATURES LOOK TO SET UP OUR NEXT HIGH WIND EVENT THIS EVENING
THROUGH TOMORROW EVENING.

TEMPERATURES COULD BE VERY TRICKY OVERNIGHT AS WE DO HAVE A SMALL
SNOW PACK. GOING TO BE A PERIOD THIS EVENING WHERE WINDS ARE GOING
TO BE LIGHT BEFORE THEY BEGIN PICKING UP. WE COULD SEE OUR MINIMUM
TEMPERATURES EARLY IN THE EVENING BEFORE THE WINDS INCREASE. ONCE
THEY DO...TEMPERATURES LOOK TO SLOWLY RISE. I AM BASICALLY COLDER
THAN ALL MY SURROUNDING OFFICES...EVENING SHIFT WILL NEED TO
MONITOR AND UPDATE AS NEEDED. 700MB WINDS INCREASE TO AROUND 40KTS
AT 06Z ACROSS CARBON COUNTY...STEADILY SPREADING EASTWARD AND
CONTINUING TO INCREASE OVERNIGHT AND INTO WEDNESDAY MORNING. LOCAL
WRKHGT PRODUCT SHOWING HEIGHT GRADIENT OF 76 METERS/55 METERS AT
850/700MB RESPECTIVELY BY 12Z WEDNESDAY MORNING. WOULD EXPECT OUR
WIND PRONE AREAS TO RESPOND ACCORDINGLY. THE 2 AM START TIME FOR
HEADLINE WINDS LOOKS GOOD AND STARTED THE WARNING AT THAT TIME. BY
12Z...WE SHOULD BE SEEING WARNING LEVEL WINDS AT ALL OUR WIND
PRONE AREAS. 12Z GFS SHOWING 700MB WINDS INCREASING TO 70KTS
WEDNESDAY AFTERNOON ACROSS CARBON AND ALBANY COUNTIES. AT THE SAME
TIME...250MB JET OF 100 TO 110KTS PUSHES INTO CONVERSE AND
NIOBRARA COUNTIES AS WELL AS THE NORTHERN PANHANDLE. STILL THINK
THERE IS A POSSIBILITY THAT THE HIGH WIND HEADLINES MAY NEED TO BE
EXPANDED. CONFIDENCE IS NOT THERE THOUGH AND WILL LET LATER SHIFTS
TAKE ANOTHER LOOK. DID EXPAND THE TIME ON THE WIND HEADLINES UNTIL
2 AM THURSDAY AS 700MB WINDS REMAIN STRONG AND THE UPPER JET
REMAINS IN PLACE.

GRADIENT REMAINS STRONG OVER SOUTHEAST WYOMING THURSDAY AS 700MB
CRAIG TO CASPER GRADIENT REMAINS 60+ MTRS THROUGH THE DAY. LOOKING
AT GUSTY WEST WINDS CONTINUING THURSDAY WITH DOWNSLOPING WINDS OFF
THE LARAMIE RANGE KICKING TEMPERATURES UP INTO THE 50S ACROSS THE
PANHANDLE AND FOR COMMUNITIES EAST OF THE LARAMIE RANGE IN WYOMING.

NEXT SHORTWAVE APPROACHES WESTERN WYOMING THURSDAY
EVENING...CONTINUING INTO FRIDAY. ALL MODELS PAINTING DECENT QPF
OVER MUCH OF THE CWA...PARTICULARLY THE SNOWY AND SIERRA MADRE
RANGES. LATER SHIFTS WILL NEED TO DETERMINE WHETHER WE NEED TO
HOIST ANY WINTER HEADLINES FOR THIS PERIOD. FOR NOW...HAVE
ADVISORY LEVEL SNOWS IN THE SIERRA MADRE AND SNOWY RANGES AT 5 TO
8 INCHES.

LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY...RATHER TRANQUIL
IN THE LONG TERM WITH MODELS GENERALLY SHOWING NORTHWEST FLOW
ALOFT AND A SERIES OF COLD FRONTS PUSHING ACROSS THE AREA. MODELS
INDICATE THE STRONGEST COLD FRONT...WHICH WILL BE ASSOCIATED WITH
A MODIFIED ARCTIC AIRMASS...WILL QUICKLY PUSH THROUGH THE AREA
BY FRIDAY NIGHT. MOST OF THE COLDEST AIR WILL REMAIN EAST OF THE
FORECAST AREA...BUT MOST OF SOUTHEAST WYOMING AND WESTERN NEBRASKA
WILL STRUGGLE TO REACH THE LOW TO MIDDLE 30S FOR HIGHS ON
SATURDAY. TEMPERATURES WILL WARM LATE IN THE WEEKEND AND EARLY
NEXT WEEK...EVEN THOUGH A WEAK PACIFIC FRONT WILL QUICKLY PUSH
ACROSS THE AREA LATE ON SUNDAY. THIS FRONT WILL MAINLY JUST SHIFT
THE WINDS BACK INTO THE WEST FOR EARLY NEXT WEEK. HIGH
TEMPERATURES WILL WARM INTO THE 40S AND 50S BY MONDAY...WITH
SEASONABLY COOL LOW TEMPERATURES. MODELS INDICATE PERIODS OF WINDY
CONDITIONS ACROSS SOUTHEAST WYOMING...BUT DO NOT EXPECT HIGH WINDS
CRITERIA THROUGH MONDAY NIGHT AT THIS TIME. MODELS THEN DIVERGE ON
MONDAY AND MONDAY NIGHT...WITH THE GFS SHOWING THE NEXT PACIFIC
COLD FRONT REMAINING MAINLY NORTH OF THE AREA...ALTHOUGH THE ECMWF
SHOWS THIS FRONT AND ASSOCIATED UPPER LEVEL TROUGH FURTHER
SOUTH...MOVING EASTWARD ACROSS WYOMING ON MONDAY. KEPT A SLIGHT
CHANCE OF PRECIPITATION IN THE FORECAST FOR MONDAY AND MONDAY
NIGHT...MAINLY IN THE MOUNTAINS AND VALLEYS WEST OF THE LARAMIE
RANGE. OUTSIDE OF THE MOUNTAINS...EXPECT LITTLE IF ANY SNOW
ACCUMULATION AT THIS TIME. LOWERED HIGH TEMPERATURES INTO THE 30S
AND 40S ON TUESDAY.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS MINIMAL NEXT FEW DAYS AS MOST AREAS HAVE
SEEN AT LEAST A DUSTING OF SNOW FROM THIS PAST COLD FRONT THIS
AFTERNOON. WESTERLY WINDS BEGIN TO INCREASE THIS EVENING AND ARE
EXPECTED TO PERSIST THROUGH WEDNESDAY EVENING AS STRONG HIGH
PRESSURE MOVES BACK INTO WESTERN WYOMING. IN CONJUNCTION...THERE
WILL BE A STATIONARY FRONT OVER WESTERN SOUTH DAKOTA WHICH WILL
EXTEND BACK INTO MONTANA. THE COMBINATION OF THE HIGH AND THE
FRONT WILL CREATE THESE STRONG WINDS. NEXT CHANCE FOR SNOW LOOKS
TO BE FRIDAY. CARBON AND ALBANY COUNTIES MAY SEE SIGNIFICANT
SNOWFALL FROM THIS SYSTEM AS IT MOVES INTO NORTHERN COLORADO
FRIDAY AFTERNOON.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 2 AM WEDNESDAY TO 2 AM THURSDAY FOR
     WYZ106-WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

UPDATE/AVIATION...HAHN
SHORT TERM/FIRE WEATHER...CLAYCOMB
LONG TERM...TJT
Hazardous weather outlook, Jan 25, 12:07 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1207 AM MST WED JAN 25 2012

WYZ101>119-260715-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1207 AM MST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WEST TO SOUTHWEST WINDS WILL BE STRONG AND GUSTY OVER FAVORED
WINDY AREAS OF SOUTHEAST WYOMING OVERNIGHT. SPECIFIC AREAS MOST
SUSCEPTIBLE TO THE STRONG CROSS WINDS ARE ALONG INTERSTATE 80
BETWEEN MILEPOSTS 250 AND 295...THE INTERSTATE 80 SUMMIT BETWEEN
CHEYENNE AND LARAMIE...AND INTERSTATE 25 BETWEEN MILEPOSTS AND 67
AND 72. SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED. A HIGH WIND WARNING IS IN EFFECT FOR THESE AREAS TONIGHT
INTO WEDNESDAY NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY WINDS ARE EXPECTED TO CONTINUE IN THE WIND PRONE
AREAS THROUGH LATE WEDNESDAY NIGHT. WINDS WILL DECREASE EARLY THURSDAY
MORNING.

ANOTHER QUICK MOVING PACIFIC SYSTEM IS EXPECTED TO MOVE ACROSS THE
AREA THURSDAY NIGHT AND EARLY FRIDAY. LIGHT SNOW WILL AGAIN BE
POSSIBLE ACROSS SOUTHEAST WYOMING. ACCUMULATIONS OF SEVERAL INCHES
ARE POSSIBLE INTO THE MOUNTAINS WITH ONLY LIGHT ACCUMULATIONS EAST
OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-260715-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1207 AM MST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER QUICK MOVING PACIFIC SYSTEM IS EXPECTED TO MOVE ACROSS THE
AREA THURSDAY NIGHT AND EARLY FRIDAY. LIGHT SNOW WILL AGAIN BE
POSSIBLE BUT ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 25, 3:36 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
336 AM MST WED JAN 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
01/25/2012  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED 40 TO 48 MPH SINCE
            0010 MST.

0201 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/25/2012  M59.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SITE. SUSTAINED WINDS BETWEEN 40 AND 46
            MPH FROM 0121 TO 0201 MST.

0225 AM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
01/25/2012  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            HALLECK RIDGE WYDOT SITE. SUSTAINED AT 55 MPH.

0305 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
01/25/2012  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON WYDOT SENSOR. SUSTAINED 47 MPH.

&&

MAZUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 25, 3:40 AM MST to 10:25 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 78 mph at 25/0855L.

High Wind, North Snowy Range Foothills

When
January 25, 5:15 AM MST to 5:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Cooper Cove by Arlington measured wind gusts of 58 mph or greater, with a peak gust of 66 mph at 25/0530L.

High Wind, South Laramie Range Foothills

When
January 25, 11:31 AM MST to 11:56 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Wyoming Hill measured wind gusts of 58 mph or greater, with a peak gust of 63 mph at 25/1146L.

High Wind, South Laramie Range

When
January 25, 12:12 PM MST to 1:12 PM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 59 mph at 25/1232L.

High Wind, North Snowy Range Foothills

When
January 25, 12:45 PM MST to 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Cooper Cove by Arlington measured sustained winds of 40 mph or greater, with a peak gust of 68 mph at 25/1350L.

High Wind, North Snowy Range Foothills

When
January 25, 2:31 PM MST to 7:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Elk Mountain measured sustained winds of 40 mph or greater, with a peak gust of 70 mph at 25/1451L.

High Wind, South Laramie Range

When
January 25, 3:30 PM MST to 5:15 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 65 mph at 25/1530L.

High Wind, South Laramie Range Foothills

When
January 25, 5:10 PM MST to 5:35 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Whitaker measured wind gusts of 58 mph or greater, with a peak gust of 60 mph at 25/1725L.

High Wind, North Snowy Range Foothills

When
January 25, 6:41 PM MST to 7:31 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Strouss Hill measured wind gusts of 58 mph or greater, with a peak gust of 65 mph at 25/1921L.

High Wind, South Laramie Range

When
January 25, 7:55 PM MST to 11:45 PM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Lynch measured sustained winds of 40 mph or greater, with a peak gust of 64 mph at 25/2045L.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355872, 355873, 355883, 355881, 355874, 355875, 355877, 355882, 355876, 355879.